Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 284, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 13, 2021, 7:45 PM EDT for 4 counties in Pennsylvania. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2021, 7:45 PM EDT (23:45 UTC)
- Expired
- Aug 13, 2021, 8:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 34 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:51 PM EDT | TSTM WND DMG | New Brighton, PA | SEVERAL TREES SNAPPED IN HALF |
| Aug 13, 7:52 PM EDT | TSTM WND DMG | North Sewickley, PA | REPORT OF NUMEROUS TREES DOWN IN THE AREA. TIME ESTIMATED BASED ON RADAR. |
| Aug 13, 8:09 PM EDT | TSTM WND DMG | Harmony, PA | TREES AND BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:46 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WUUS51 KPBZ 132345
SVRPBZ
PAC003-007-019-073-140015-
/O.NEW.KPBZ.SV.W.0284.210813T2345Z-210814T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
745 PM EDT Fri Aug 13 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Beaver County in western Pennsylvania...
Southeastern Lawrence County in western Pennsylvania...
Southern Butler County in west central Pennsylvania...
North central Allegheny County in southwestern Pennsylvania...
* Until 815 PM EDT.
* At 745 PM EDT, severe thunderstorms were located along a line
extending from near Beaver Falls to near Zelienople to McCandless
Township, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to trees and power lines.
* Locations impacted include...
McCandless Township, Cranberry, New Castle, Butler, Franklin Park,
Beaver Falls, Monaca, Hampton Township, Economy, Ellwood City,
Wexford, and Homeacre-Lyndora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4104 8034 4101 8002 4083 7971 4055 8001
4065 8023 4069 8043
TIME...MOT...LOC 2345Z 201DEG 34KT 4081 8036 4075 8018 4057 8002
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kramar1 follow-up statement
654
WWUS51 KPBZ 140003
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
803 PM EDT Fri Aug 13 2021
PAC003-007-019-073-140015-
/O.CON.KPBZ.SV.W.0284.000000T0000Z-210814T0015Z/
Beaver PA-Lawrence PA-Butler PA-Allegheny PA-
803 PM EDT Fri Aug 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN BEAVER...SOUTHEASTERN LAWRENCE...SOUTHERN BUTLER AND
NORTH CENTRAL ALLEGHENY COUNTIES...
At 803 PM EDT, severe thunderstorms were located along a line
extending from near New Castle to 7 miles north of Zelienople to near
Mars, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
McCandless Township, Cranberry, New Castle, Butler, Beaver Falls,
Monaca, Hampton Township, Economy, Ellwood City, Wexford,
Homeacre-Lyndora, and New Brighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4104 8034 4101 8002 4083 7971 4057 7999
4065 8013 4069 8028 4082 8040
TIME...MOT...LOC 0003Z 201DEG 34KT 4095 8029 4089 8011 4071 7995
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RACKLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:56 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 13, 4:56 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 456 PM EDT Fri Aug 13 2021 .SYNOPSIS... Warmth, humidity, and periodic showers and thunderstorms can be expected until cold frontal passage late tonight. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Severe Thunderstorm Watch has been issued for the region with no changes to the discussion issued just a bit ago... Buoyancy remains quite notable this afternoon, but very little convection has formed in the region so far owing to subsidence in the wake of a morning mesoscale convective vortex (MCV). A second such MCV is approaching swrn OH, which will increase broad lift across the OH Valley late this afternoon and evening while abundant afternoon sunshine will help with airmass recovery. In truth, very little recovery appears to be needed, since a RAOB launched at 20Z indicates minimal CINH remaining amid moderate CAPE and DCAPE sufficient for severe downbursts. Scattered strong to severe storms capable of damaging wind gusts are forming at this time as the wrn OH MCV approaches, with increasing coverage as a cold front impinges on the area. Given prior rainfall, flash flooding also may be a concern. Prior discussion follows... Broken record forecast continues with scattered storms expected to develop again this afternoon and tonight with the passage of a cold front. Convection has largely been contained by warmer air aloft but eventually will begin to fire as convective temperatures are met and an upstream MCV apparent in latest satellite imagery begins to have an impact later this afternoon. CAMs continue to have difficulty but overall the severe threat remains, with MLCAPE near 2000J/KG, 25kts effective shear, and sufficient dry air aloft. Damaging winds are the primary threat. Flooding is also a concern, especially for areas that observed a lot of rain during yesterday's convection. One hour FFG values are 1-1.5" in areas of SW PA...lower in metro areas. The trough axis will pass through late tonight and drag the surface cold front southeastward. Until the trough and surface boundary pass, the risk for showers and storms continues. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... A lingering shower or storm is possible in the southeast Saturday morning until the front finally exits. Conditions will quickly improve Saturday, with decreasing cloud cover and much more comfortable conditions. Broad high pressure will settle in on Sunday. Expect sunshine through high clouds with near seasonable temperatures and comfortable conditions. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The western side of the high will move into the area on Monday and Tuesday allowing warm and moist air to once again flow back into the region. This will bring active weather to the region for the later part of the extended period. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... VFR should prevail until the approach of a cold front, with scattered thunderstorms developing from mid to late afternoon through this evening. Local MVFR/IFR restrictions may be realized in convective activity in conjunction with strong to severe storms capable of producing damaging wind gusts. MVFR/IFR cigs will then settle across the region once the cold front arrives tonight, provided excess llvl moisture and cooling aloft, with scattered showers lingering through dawn Saturday. The FROPA should finally be denoted by a nwly wind shift, with gradual cig improvement to VFR toward midday. .Outlook... Gradual improvement to VFR is expected under building high pressure Saturday, with favorable flight conditions expected to persist into Sunday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && Update...Kramar
Hazardous weather outlook, Aug 13, 5:13 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 513 PM EDT Fri Aug 13 2021 OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031- 073>076-WVZ001>004-012-021-509>514-142115- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 513 PM EDT Fri Aug 13 2021 ...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Additionally, flash flooding will be possible from any storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-015-016-142115- Mercer-Venango-Forest-Clarion-Jefferson PA- 513 PM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. Isolated severe storms will be possible this afternoon and evening. the main threat will be damaging wind gusts. Storms also will be capable of producing heavy downpours which could cause localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kramar
In the hours before
Local storm report, Aug 13, 7:03 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG 1 SE HORTON 40.15N 80.89W
08/13/2021 BELMONT OH 911 CALL CENTER
REPORT OF NUMEROUS TREES DOWN IN THE AREA. TIME
ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER PBZ2102200
JFSpecial weather statement, Aug 13, 7:12 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
712 PM EDT Fri Aug 13 2021
PAZ014-015-022-132345-
Armstrong PA-Butler PA-Clarion PA-
712 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of east central Butler,
west central Armstrong and southwestern Clarion Counties through 745
PM EDT...
At 712 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Shanor-Northvue, or 9 miles northeast of Butler,
moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegatation is possible.
Locations impacted include...
Rimersburg, Chicora, East Brady, Sligo, Bruin, Petrolia, Karns City,
Fairview, Hooker, and Templeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Pennsylvania.
&&
LAT...LON 4090 7985 4103 7984 4112 7948 4084 7945
TIME...MOT...LOC 2312Z 261DEG 17KT 4096 7976
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RACKLEYLocal storm report, Aug 13, 7:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG IMPERIAL 40.45N 80.24W
08/13/2021 ALLEGHENY PA NWS EMPLOYEE
NUMEROUS LARGE TREES DOWN ON GRANDVIEW AND GREGG LANE
&&
EVENT NUMBER PBZ2102201
098Local storm report, Aug 13, 7:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
732 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 2 NW BUZZ 39.81N 80.35W
08/13/2021 GREENE PA 911 CALL CENTER
REPORT OF TREE BLOCKING TOMS RUN ROAD NEAR INTERSECTION
OF GRINNAGE RUN ROAD.
0619 PM TSTM WND DMG NINEVEH 39.96N 80.31W
08/13/2021 GREENE PA 911 CALL CENTER
REPORT OF TREE DOWN IN MORRIS TOWNSHIP.
0701 PM TSTM WND DMG BEAVER FALLS 40.76N 80.32W
08/13/2021 BEAVER PA 911 CALL CENTER
TREES AND WIRES DOWN
0705 PM TSTM WND DMG WEST NEWTON 40.21N 79.77W
08/13/2021 WESTMORELAND PA TRAINED SPOTTER
NUMEROUS TREES DOWN IN ROSTRAVER TWP
&&
EVENT NUMBER PBZ2102202
EVENT NUMBER PBZ2102203
EVENT NUMBER PBZ2102204
EVENT NUMBER PBZ2102205
JFLocal storm report, Aug 13, 7:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
737 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG MOUNT PLEASANT 40.18N 80.80W
08/13/2021 JEFFERSON OH 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN ACROSS THE COUNTY.
LOCATION AND TIME ESTIMATED BASED ON RADAR.
0648 PM TSTM WND DMG SMITHFIELD 40.27N 80.78W
08/13/2021 JEFFERSON OH 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN ACROSS THE COUNTY.
LOCATION AND TIME ESTIMATED BASED ON RADAR.
0650 PM TSTM WND DMG NEW ALEXANDRIA 40.29N 80.68W
08/13/2021 JEFFERSON OH 911 CALL CENTER
0701 PM TSTM WND DMG STEUBENVILLE 40.37N 80.65W
08/13/2021 JEFFERSON OH 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN ACROSS THE COUNTY.
LOCATION AND TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER PBZ2102206
EVENT NUMBER PBZ2102207
EVENT NUMBER PBZ2102208
EVENT NUMBER PBZ2102209
JFLocal storm report, Aug 13, 7:42 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG 1 NNW GAYLY 40.46N 80.15W
08/13/2021 ALLEGHENY PA SOCIAL MEDIA
REPORT OF A 40FT TREE DOWN NEAR BELLVIEW CIRCLE.
&&
EVENT NUMBER PBZ2102210
JFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:36 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Washington, Westmoreland | 3 hr |
| Aug 12, 8:39 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 51 min |
| Aug 12, 8:58 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Indiana, Washington, Westmoreland | 41 min |
| Aug 12, 9:57 PM EDT | Flash Flood Warning | PBZ | Fayette, Washington, Westmoreland | 2 hr |
| Aug 12, 10:10 PM EDT | Special Weather Statement | PBZ | Fayette | 35 min |
| Aug 12, 10:32 PM EDT | Areal Flood Warning | PBZ | Allegheny, Washington, Westmoreland | 3 hr |
| Aug 12, 11:43 PM EDT | Areal Flood Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Washington | 92 min |
| Aug 13, 12:17 AM EDT | Areal Flood Warning | PBZ | Fayette, Washington, Westmoreland | 57 min |
| Aug 13, 5:58 PM EDT | Special Weather Statement | PBZ | Greene | 32 min |
| Aug 13, 6:19 PM EDT | Special Weather Statement | PBZ | Greene, Washington | 26 min |
| Aug 13, 6:29 PM EDT | Special Weather Statement | PBZ | Beaver | 31 min |
| Aug 13, 6:44 PM EDT | Special Weather Statement | PBZ | Beaver | 31 min |
| Aug 13, 6:47 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 43 min |
| Aug 13, 6:50 PM EDT | Special Weather Statement | PBZ | Westmoreland | 25 min |
| Aug 13, 6:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 49 min |
| Aug 13, 7:00 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence | 45 min |
| Aug 13, 7:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 44 min |
| Aug 13, 7:02 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 28 min |
| Aug 13, 7:04 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 26 min |
| Aug 13, 7:12 PM EDT | Special Weather Statement | PBZ | Butler | 33 min |
| Aug 13, 7:21 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 39 min |
| Aug 13, 7:22 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 53 min |
| Aug 13, 7:27 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 48 min |
| Aug 13, 7:29 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 46 min |
| Aug 13, 7:37 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 53 min |
| Aug 13, 7:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Westmoreland | 48 min |
| Aug 13, 7:45 PM EDT | Flash Flood Warning | PBZ | Allegheny | 104 min |
| Aug 13, 7:52 PM EDT | Special Weather Statement | PBZ | Clarion, Forest, Venango | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.